Wisconsin, 2011

Hail in Wisconsin, August 20, 2011

August 20, 2011 · NWS ARX · 1 event in 1 county or zone

A small complex of thunderstorms developed across southwest Wisconsin shortly after a cold front moved across the region. These storms intensified long enough to produce quarter sized hail near Lancaster (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small complex of thunderstorms developed across southwest Wisconsin shortly after a cold front moved across the region. These storms intensified long enough to produce quarter sized hail near Lancaster (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 20, 2:43 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 2:43 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
343 AM CDT SAT AUG 20 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MAIN FORECAST CONCERN IS ON PRECIPITATION TODAY.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED RIDGING OVER THE SOUTHERN PLAINS AND OVER BRITISH COLUMBIA...
AND TROUGHING OVER SOUTH CENTRAL CANADA. THE FORECAST AREA SITS IN
BASICALLY A WESTERLY FLOW BETWEEN THE SOUTHERN PLAINS RIDGE AND
SOUTH CENTRAL CANADA TROUGH...WITH A SHORTWAVE NOTED RIDING THROUGH
THE FLOW OVER SOUTH CENTRAL MINNESOTA. THIS SHORTWAVE IN CONJUNCTION
WITH 800-600MB FRONTOGENESIS HAS BEEN SUPPORTING PLENTY OF MID
CLOUDS FROM SOUTHERN MINNESOTA INTO CENTRAL AND NORTHERN
WISCONSIN...ALONG WITH SOME SCATTERED SHOWER ACTIVITY. PRECIPITATION
HAS BEEN SOMEWHAT HAMPERED BY DRIER LOW LEVEL AIR IN PLACE...SEEN ON
THE 00Z MPX AND GRB SOUNDINGS. LOWER LEVEL FRONTOGENESIS EXISTS TOO
ACROSS NORTHERN IOWA INTO FAR SOUTHWEST WISCONSIN. THIS
FRONTOGENESIS WAS INACTIVE LAST EVENING...DUE TO AN MCS PRESENT OVER
SOUTHEAST NEBRASKA. NOW THAT THE MCS HAS SHIFTED SOUTHEAST...THE
FRONTOGENESIS ZONE HAS TAKEN OFF...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS OVER NORTHERN IOWA. THE DRY AIR THAT HAS BEEN COMING
IN AT THE LOW LEVELS...THOUGH...IS ACCOMPANIED BY HIGH PRESSURE
BUILDING IN AT THE SURFACE...SITUATED OVER THE DAKOTAS. TO THE
NORTHWEST ON THE BACK SIDE OF THE SOUTH CENTRAL CANADA TROUGH...A
SHORTWAVE IS NOTED IN SOUTHEAST SASKATCHEWAN. ANOTHER STREAM OF
SCATTERED MID TO HIGH CLOUDS IS ACCOMPANYING THIS SHORTWAVE.

TODAY AND TONIGHT...A COUPLE DIFFERENT CONCERNS TO DEAL WITH. FIRST
FOR TODAY IS THE LOW TO MID LEVEL FRONTOGENESIS ZONE CURRENTLY
AFFECTING THE AREA. WITH THE SHORTWAVE OVER SOUTH CENTRAL MINNESOTA
PROGGED TO SHIFT EAST THIS MORNING...THE MID-LEVEL FRONTOGENESIS IS
FORECAST TO WEAKEN. MANY HRRR RUNS AS WELL AS THE 20.00Z GFS/NAM
SHOW DIMINISHING AS WELL...WITH A TIME SOMEWHERE BETWEEN 12-15Z. SO
FOR LOCATIONS NORTH OF I-90...ONLY KEPT SOME 20 PERCENT CHANCES
GOING. SOUTH OF I-90 WHERE THE LOW LEVEL FRONTOGENESIS IS TAKEN
PLACE...THIS FRONTOGENESIS IS FORECAST TO SHIFT EAST WITH TIME BY
ALL MODELS...WHICH MAKES SENSE GIVEN THE UPPER LEVEL FLOW. IN
FACT...THE RUC 850MB MOISTURE TRANSPORT VECTORS SHOW AFTER BEING
SOUTH TO SOUTHWEST EARLY THIS MORNING...SHIFTING AROUND TO THE
NORTHWEST BETWEEN 15-18Z. KEPT 50-90 PERCENT CHANCES THIS MORNING
SOUTH OF I-90 TO ACCOUNT FOR THE CONVECTION...DROPPING DOWN TO ONLY
A 30 TO MAINLY 50 PERCENT CHANCE THIS AFTERNOON. SOMEWHAT CONCERNED
THIS AFTERNOON MAY END UP DRY. DAY SHIFT WILL NEED TO MONITOR.
SEEING THE WAY THE CONVECTION IS MOVING ON RADAR...SHOWING SOME
TRAINING EFFECT...PUT AN INITIALLY WORRY ABOUT FLOODING. HOWEVER...
WITH THE 850MB MOISTURE TRANSPORT FAIRLY WEAK... PRECIPITABLE WATER
VALUES AROUND NORMAL AND WARM CLOUD DEPTHS OF ONLY 3500 METERS...ARE
ALL NEGATIVES FOR FLOODING. ANTICIPATING SOME CLEARING...CURRENTLY
SEEN IN NORTHERN MINNESOTA TO MOVE INTO THE AREA THIS EVENING. THEN
ATTENTION FOCUSES TO THE SOUTHEAST SASKATCHEWAN SHORTWAVE. MODELS
BRING THIS WAVE DOWN THROUGH NORTHERN WISCONSIN TONIGHT. SOME LIGHT
PRECIPITATION COULD ACCOMPANY IT...EITHER LEFT-OVER DIURNAL OR
SYNOPTIC IN NATURE...AS INDICATED BY THE 20.00Z GFS/NAM AND 28.03Z
SREF MEAN. DID INCLUDE A 20 PERCENT CHANCE THIS EVENING OVER TAYLOR
COUNTY IN CASE PRECIPITATION DOES MOVE IN. FOR TEMPERATURES...KEPT
VALUES PRETTY CLOSE TO A BLEND OF GUIDANCE...EXCEPT FOR FAR SOUTHERN
AREAS WHERE WENT SLIGHTLY BELOW DUE TO CLOUDS AND PRECIPITATION
AROUND. ALSO...WITH A COOLER NIGHT TONIGHT AND DIMINISHING WINDS
WITH THE SURFACE RIDGE MOVING IN...DID INCLUDE SOME VALLEY FOG. NOT
TOO CONFIDENT ON THE MISSISSIPPI WITH CONCERN ABOUT WINDS NOT
DIMINISHING ENOUGH.

SUNDAY AND SUNDAY NIGHT...THAT SHORTWAVE DROPPING DOWN INTO NORTHERN
WISCONSIN IS FORECAST TO CARVE OUT A DECENT TROUGH OVER THE WESTERN
GREAT LAKES REGION BY 12Z SUNDAY. MODELS ARE IN AGREEMENT THAT THIS
TROUGH WILL PROGRESS EASTWARD INTO THE EASTERN GREAT LAKES BY 12Z
MONDAY. WITH THE AREA STILL UNDER THE 850MB THERMAL TROUGHING...I.E.
850MB TEMPS OF 10-12C...THE STEEP LAPSE RATES INDUCED BY DAYTIME
HEATING MAY BE ENOUGH TO INITIATE ISOLATED DIURNAL SHOWER ACTIVITY.
THIS SEEMS MOST LIKELY EAST OF THE MISSISSIPPI RIVER...WHERE 850 AND
500MB TEMPS ARE COOLEST. DRY CONDITIONS THEN FORECAST FOR SUNDAY
NIGHT WITH HIGH PRESSURE STILL IN THE AREA. MAY HAVE TO WATCH FOR
VALLEY FOG SUNDAY NIGHT...BUT AM CONCERNED THERE COULD BE SOME
INCREASE IN WARM ADVECTION CLOUDS AFTER MIDNIGHT. PREVIOUS FORECAST
TEMPERATURES SEEMED REASONABLE AND LITTLE CHANGE NEEDED.

MONDAY AND MONDAY NIGHT...A SHORTWAVE IS FORECAST TO COME INTO
BRITISH COLUMBIA MONDAY MORNING...THEN TRACK EASTWARD INTO SOUTH
CENTRAL CANADA MONDAY NIGHT. THIS SHORTWAVE WILL HELP PUSH UPPER
RIDGING TOWARDS THE AREA...INDUCING STRONGER WARM ADVECTION AND
PUSHING THE SURFACE HIGH OFF TO THE EAST. CONCERN EXISTS THEN FOR
ISENTROPICALLY INDUCED CONVECTION AS A RESULT. 20.00Z GFS/ECMWF HAVE
BACKED OFF DEVELOPMENT UNTIL MONDAY NIGHT...WHICH SEEMS REASONABLE
AS AT THAT TIME TOO...ALL MODELS SUGGEST SOME WEAK SHORTWAVES MOVING
TOWARDS THE AREA FROM THE DAKOTAS. THE 20.00Z NAM LOOKED TOO
HYPER-ACTIVE IN DEVELOPING PRECIP ON MONDAY...WITH NO REAL FORCING
MECHANISM. FAVORED THE DRIER GFS/ECMWF...WHICH RESULTED IN ONLY
MAINTAINING A 15-20 PERCENT CHANCE ON MONDAY OVER THE FAR WESTERN
AREAS. 20-40 PERCENT CHANCES SEEM REASONABLE TOO FOR MONDAY
NIGHT...AS DEPICTED IN THE PREVIOUS FORECAST. CERTAINLY DO NOT WANT
TO GO HIGHER AT THIS TIME DUE TO DEALING WITH POSITION AND TIMING OF
ELEVATED CONVECTION. WITH THE WARM ADVECTION DEVELOPING...LOOK FOR
WARMER TEMPERATURES DURING THIS PERIOD. 850MB TEMPS CLIMBING TO
14-16C ON MONDAY SUPPORTS HIGHS IN THE UPPER 70S TO LOW 80S. WITH
CLOUDS DEVELOPING MONDAY NIGHT AND HIGHER DEWPOINTS...LOWS IN THE
UPPER 50S TO LOW 60S SEEM REASONABLE.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT

MUCH BETTER AGREEMENT IN THE LONG TERM FORECAST TODAY AMONGST THE
ECMWF/GFS/CANADIAN AND GFS ENSEMBLES...EVEN WITH SMALL SCALE
DETAILS...LEADING TO ABOVE NORMAL CONFIDENCE IN THE FORECAST.
AFOREMENTIONED SHORTWAVES OVER THE DAKOTAS MONDAY NIGHT ARE FULLY
PROGGED TO MOVE THROUGH DURING THE DAY TUESDAY...AND THIS PERIOD
CONTAINS THE HIGHEST CHANCES OF PRECIPITATION DURING THE LONG TERM
FORECAST AT 20-40. FURTHER INCREASES MAY BE NECESSARY. AFTER
THIS...A FAIRLY POTENT SHORTWAVE IS FORECAST TO DROP DOWN INTO
MANITOBA TUESDAY NIGHT AND NORTHERN ONTARIO ON WEDNESDAY. A COLD
FRONT WILL ACCOMPANY THIS SHORTWAVE. THE FRONT APPEARS TO BE MOVING
FASTER LOOKING AT PREVIOUS MODEL RUNS...WHICH SHOULD ALLOW FOR DRIER
AIR TO MOVE IN QUICKER FOR WEDNESDAY. AS A RESULT...WAS ABLE TO DRY
OUT THE WESTERN HALF OF THE FORECAST AREA ON WEDNESDAY...AND IT IS
POSSIBLE THE ENTIRE AREA MAY END UP DRY PER THE 00Z ECMWF. DESPITE
THE FRONT MOVING THROUGH...TEMPERATURES ON WEDNESDAY COULD GET UP AT
LEAST INTO THE MID 80S WITH 850MB TEMPS PROGGED AROUND 20C AT 18Z.
WEDNESDAY NIGHT THROUGH FRIDAY THEN APPEAR DRY AS HIGH PRESSURE
MOVES OVER THE FORECAST AREA AND UPPER RIDGING FULLY ESTABLISHES
ITSELF OVER THE WESTERN U.S.. READINGS WILL DIP BACK DOWN...BUT
LOOKS LIKE ONLY TO AROUND NORMAL GIVEN 850MB TEMPS NOT FORECAST TO
FALL BELOW 12C. COULD SEE SOME VALLEY FOG NIGHTS GIVEN THE HIGH
NEARBY...BUT IT IS TOO EARLY TO PUT THAT DETAIL IN THE FORECAST AT
THIS TIME.

&&

.AVIATION...THROUGH 12Z SUNDAY

A SHORTWAVE TROUGH WILL MOVE ACROSS THE REGION TODAY BRINGING A
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE TAF SITES. AT
THIS TIME IT APPEARS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN WILL
HAVE THE BEST CHANCE OF SEEING THIS ACTIVITY. PLAN ON MAINLY VFR
CONDITIONS TODAY WITH BROKEN STRATOCUMULUS WITH BASES BETWEEN 6 AND
8 KFT. CONDITIONS MAY BRIEFLY DROP INTO THE MVFR CATEGORY IF SHOWERS
MOVE OVER THE SITES. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE
REGION THIS EVENING...WITH SKIES BECOMING MOSTLY CLEAR. FORECAST
SOUNDINGS ARE SHOWING LIGHT AND VARIABLE WINDS FROM THE SURFACE
THROUGH 1500 FT BY 03Z WITH A TEMPERATURE/DEWPOINT SPREAD OF 7
DEGREES AT KLSE...SETTING THE STAGE FOR POSSIBLE VALLEY FOG
DEVELOPMENT LATE TONIGHT INTO EARLY SUNDAY MORNING. THERE IS
UNCERTAINTY REGARDING THE COVERAGE OF THE VALLEY FOG WITH A PRESSURE
GRADIENT REMAINING IN PLACE AS THE CENTER OF THE HIGH SETTLES INTO
CENTRAL IOWA. WILL BE ADDING BCFG TO THE TAF AT KLSE STARTING AT
21.10 AND PERSISTING THROUGH 21.12.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...AJ
AVIATION..........WETENKAMP
Hazardous weather outlook, Aug 20, 3:49 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
449 AM CDT SAT AUG 20 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
449 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED SOUTH OF INTERSTATE 90 TODAY...ESPECIALLY
THIS MORNING. LIGHTNING AND BRIEF HEAVY RAINFALL WOULD BE THE MAIN
HAZARDS FROM THEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY. IT
IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Aug 20, 4:31 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 AM CDT SAT AUG 20 2011

WIZ054-055-061-201130-
CRAWFORD-GRANT-RICHLAND-
531 AM CDT SAT AUG 20 2011

AT 526 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAGLE
CAVE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL MAY ACCOMPANY THIS
STRONG THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
COUNTY ROADS E AND Q...HIGHWAY 80 AND COUNTY Y...BOAZ...COUNTY ROADS
Z Z AND Q...COUNTY ROADS O AND O O...RICHLAND CENTER AND TWIN BLUFFS.

JW
Special weather statement, Aug 20, 4:57 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 AM CDT SAT AUG 20 2011

WIZ061-201200-
GRANT-
557 AM CDT SAT AUG 20 2011

AT 554 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BLOOMINGTON...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  KLONDYKE SECLUDED ACRES AROUND 610 AM...
  LANCASTER...MOUNT IDA AROUND 620 AM...
  STITZER AROUND 630 AM...
  FENNIMORE AROUND 640 AM...
  PRESTON...ANNATON AROUND 650 AM...
  MONTFORT...LIVINGSTON AROUND 700 AM...

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

WETENKAMP

The radar

The La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
August 20, 5:12 AM CST
Where
Grant County, 2.13 mi NNW of Five Pts
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -90.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334404.